• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

So confused about mums meds

sarahp

Registered User
Feb 23, 2013
110
0
Hi all,

Again I'm questioning mums meds.

Just wandering if anyone has advice.

Since her diagnosis mum has been taking, 10mg ebixa (because when she went higher her confusion increased 10 fold and started doing things out of character, like getting drunk and mum has never done more that drank a glass of wine) that was about 2 years ago. Then she went onto simvastatin, metformin for diabetes and now a tablet for nail infection.

Last night mum fell asleep and I wasn't waking her to give her tablets because she hasn't slept for 3 nights prior. And today low and behold she is in fantastic spirits and not a lot of confusion ( except in hairdressers and an embarassing episode of talking to herself in the mirror and was trying to give herself money through it and then when we where leaving telling herself to hurry up and come on!! Lol). But it seems to be all the time there is definitely a link between it. But then I struggle with is it because its not too hot today or because she slept. There's always an explanation as to what else it could be but always when tablets have been not taken previously. Then I have the question of which tablet it is. I know someone on simvastatin that had awful side effects. I mentioned it to her doctor and he suggests carrying on with them. Oooooh what to do what to do. I don't want to mess around with them and they are doing her good but don't want to give them her if they are causing her trouble. Any advice guys xx
 

Noorza

Registered User
Jun 8, 2012
6,542
0
Just be guided by the doctors and report any reactions.

Get her meds put into blister packs so you know what she is taking and when.
 

sarahp

Registered User
Feb 23, 2013
110
0
Thanks noorza, the problem I find is the docs go out of text books, i only notice that mum always has such a good day after missing them, could always be coincidence but it seems to much to be a coincidence! Mum lives with me so I administer her mess for her xx
 

Noorza

Registered User
Jun 8, 2012
6,542
0
Thanks noorza, the problem I find is the docs go out of text books, i only notice that mum always has such a good day after missing them, could always be coincidence but it seems to much to be a coincidence! Mum lives with me so I administer her mess for her xx

My opinion is that we need the experts to guide us and we can only feed back our observations. Missing a day is nothing IMO but I am only a daughter not an expert.

I find the issues surrounding dementia so complex I feel, personally, we have no choice but to inform the experts of how we see reactions and take the advice of the professionals.

We simply are not experts IMO as I say.
 

Izzy

Volunteer Moderator
Aug 31, 2003
64,377
0
69
Dundee
I'm very interested in what you have said about Ebixa. My husband has recently started taking this after years of being on Aricept and then Exelon. He gradually moved up to the full dose of 20mg and I found hs confusion had increased dramatically and his tiredness had increased. I discussed this with the memory clinic nurse yesterday anfcwexagreed that've should o down to 10mg. This started last night.

Although I agree with Noozra about taking advice from the professionals I feel that the decision regarding whether we should reduce the dose or cease the medication was left completely to me.

I am also concerned about another couple of his meds contributing to increased tiredness and confusion. I intend to discuss this with the GP. I do feel however that the decision will be left to me.
 

sarahp

Registered User
Feb 23, 2013
110
0
True, I will mention it to the memory clinic again also when I go. Mums doctor is very good, he is marvellous actually so I will go with him on it and see how it goes but just wandered if anyone else had any experience with said drugs and their cared for so I can get this info behind me. Like you say it's such a complex disease and it could all just be coincidence because one day is always different from the next anyway. I've just got a feeling either the simvastatin or the ebixa doesn't agree with mum :) xx
 

sarahp

Registered User
Feb 23, 2013
110
0
Hi izzy, yes they also left decision to me too but this is what I am struggling with. I have this strong feeling that it does cause confusion and gives her bad days but I also think it stops her getting angry. So that is my struggle! Also if it slows down progression I don't want to take her off it. At the end of the day the experts also don't know how it will affect one person to the next so how do we make that call. The have me the go ahead to take her off it once and she did well without it but she became more bad tempered!! So caught between the devil and he deep blue sea! I just wander if something else would be better, something that will keep her calm but not mess with her already struggling mind.

Yes izzy that was the same with my mum, when she was on 20mg it was like the disease had progressed rapidly, 20mg was not good, she even had a spate on 15 mg where I snapped them in half but that was too strong. On 20mg she turned into a completely different person. Drinking whiskey!! She hadn't touched whiskey all her!!
 

zelana

Registered User
Feb 11, 2013
127
0
N E Lincs
sarah, it might be worth chatting to a Pharmacist about your concerns. They tend to be the experts on drugs and drug interaction.

I wouldn't be overly concerned about knowing someone who had bad side effects with Simvastin. Aricept had an awful effect on my Mum!
 

sarahp

Registered User
Feb 23, 2013
110
0
Thanks Zelana, will give that a go too. Is aricept the same as ebixa? If not how do they decide which ones they go on? X
 

sarahp

Registered User
Feb 23, 2013
110
0
Hmmmm I experimented a little and didn't give my mum her ebixa for a second night and talk about grumpy greta isn't in it! She had all her other medication. Very grumpy but more coherent! She seams to understand things more but is very grouchy! I have been seeing slight nastiness with the tablets but today without the ebixa she is very very moody so I do think they calm her down! She also remembers things a bit more than normal though. but think the tablets do definately help with temper. Because this is the first time ive witnesses temper like today! I now remember this to be the case last time she came off the ebixa for a short while but you forget :) x
 

min88cat

Registered User
Apr 6, 2010
581
0
Im really quite concerned by this thread. Playing around with someone's prescribed medication without advice from a medical professional, is not a good idea.

It's well known about withdrawal symptoms with some drugs, and people have to be weaned off them, rather than just randomly stopping them.

Please seek advice either from the GP or a pharmacist.
 

Izzy

Volunteer Moderator
Aug 31, 2003
64,377
0
69
Dundee
Please be assured that whatever I have done regarding medications had been following full discussions with either the GP or the memory clinic professionals. I must add that each time the decision was left to me.
 

sarahp

Registered User
Feb 23, 2013
110
0
Oh my, concerned? I always speak to her doctor and the memory clinic please rest assured by that and they too always leave it with me which is also why it is a struggle.

There have been times in the past when I have rang them because mum has refused to take them for a few nights and they have said it is ok to give them again, so did it with that knowledge in mind. so would not want anyone to think I'm just willy nilly deciding not to give them and agree to seeking advice too. I take your point my last post may have been a bit risqué sounding and may give others that wrong impression. I must learn to think before I get quick with the fingers!

Mum has already had her ebixa after I last posted. I always speak to either the gp or memory clinic. It was just last night (so 12 hours late) I thought I would just see in order to report to the memory clinic, the night before it was just because she was asleep. Oh I now feel awful!

My thoughts are because she cannot say if they are giving her side affects so it is up to me to see if it is them.

For example a few weeks ago my dr gave me some tablets and i had the worst side effects possible. i read on the internet that being a diabetic amongst other reasons i should definitely not be taking them. i was able to report and notice these side effects, mum cannot.

I think I just need to stop over thinking and writing stupid posts on here!
 

sarahp

Registered User
Feb 23, 2013
110
0
Thanks izzy, they don't feel it at the time but after I think, why? just get on with it girl! Stop trying to figure out why and what! There is no answer. So off to trundle on and give myself a talking to and have that fight with my conscience that this disease gives you! :) xxx